DIPHENHYDRAMINE (dye fen HYE dra meen) is an antihistamine. This medicine is used to treat occasional sleeplessness.
Take this medicine by mouth. Follow the directions on the label. Leave the tablet in the sealed blister pack until you are ready to take it. With dry hands, open the blister and gently remove the tablet. If the tablet breaks or crumbles, throw it away and take a new tablet out of the blister pack. Place the tablet in the mouth and allow it to dissolve, and then swallow. While you may take these tablets with water, it is not necessary to do so. Do not take your medicine more often than directed.
Talk to your pediatrician regarding the use of this medicine in children. While this drug may be prescribed for children as young as 12 years old for selected conditions, precautions do apply.
Patients over 65 years old may have a stronger reaction and may need a smaller dose.
Side effects that you should report to your doctor or health care professional as soon as possible:
allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue
changes in vision
fast, irregular heartbeat
trouble passing urine or change in the amount of urine
unusual bleeding or bruising
unusually weak or tired
Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):
Do not take this medicine with any of the following medications:
MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate
other medicines that contain diphenhydramine
This medicine may also interact with the following medications:
barbiturates like phenobarbital
medicines for bladder spasm like oxybutynin, tolterodine
medicines for blood pressure
medicines for depression, anxiety, or psychotic disturbances
medicines for movement abnormalities or Parkinson's disease
medicines for sleep
other medicines for cold, cough, or allergy
some medicines for the stomach like chlordiazepoxide, dicyclomine
This does not apply; this medicine is not for regular use. Do not take double or extra doses.
Keep out of the reach of children.
Store at room temperature between 15 and 30 degrees C (59 and 86 degrees F). Keep in the original blister package until time of use. Throw away any unused medicine after the expiration date.
They need to know if you have any of these conditions:
high blood pressure or heart disease
lung or breathing disease, like asthma
pain or trouble passing urine
ulcers or other stomach problems
an unusual or allergic reaction to diphenhydramine, other medicines, foods, dyes, or preservatives
pregnant or trying to get pregnant
Tell your doctor or health care professional if your symptoms do not start to get better or if they get worse. See your doctor if you have trouble sleeping every night for more than 2 weeks.
Your mouth may get dry. Chewing sugarless gum or sucking hard candy, and drinking plenty of water may help. Contact your doctor if the problem does not go away or is severe.
This medicine may cause dry eyes and blurred vision. If you wear contact lenses you may feel some discomfort. Lubricating drops may help. See your eye doctor if the problem does not go away or is severe.
You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medicine. Avoid alcoholic drinks.